Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 30, 2012Twiggs County, Georgia

NWS Atlanta, GA issued this special weather statement at May 30, 2012, 6:42 PM EDT for Twiggs County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2012, 6:42 PM EDT (22:42 UTC)
Expired
May 30, 2012, 7:15 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA

County Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 6 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WWUS82 KFFC 302242
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT WED MAY 30 2012

GAZ083-084-302315-
642 PM EDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TWIGGS AND
WILKINSON COUNTIES UNTIL 715 PM EDT...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JEFFERSONVILLE...MOVING SOUTH AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TWIGGS AND
WILKINSON COUNTIES THROUGH 715 PM EDT. IN ADDITION...OCCASIONAL 
LIGHTNING IS EXPECTED. SOME LOCATIONS IN THE PATH OF THE STORM 
INCLUDE RIPLEY...MYRICKS MILL...JEFFERSONVILLE...DISTRICT 
PATH...ALLENTOWN AND DANVILLE.

&&

LAT...LON 3281 8345 3286 8325 3262 8314 3251 8337
TIME...MOT...LOC 2242Z 343DEG 20KT 3271 8331

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 30, 3:21 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 30, 3:21 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT WED MAY 30 2012

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
WEAK HIGH PRESSURE CONTINUED TO BUILD OVER THE FORECAST AREA THIS
AFTERNOON. SCATTERED TO BROKEN CU PREVAILED MAINLY OVER EAST
CENTRAL GA. THE PRESSURE GRADIENT OVER GA CONTINUED TO RELAX SO
THE SURFACE WINDS HAD DECREASED TO LESS THAN 10 MPH. EXPECT THE
CU TO DISSIPATE AND THE SURFACE WINDS TO BECOMING LIGHT AND
VARIABLE TONIGHT AS THE WEAK HIGH PRESSURE PREVAILS OVER NORTH
AND CENTRAL GA.

MODELS INDICATE A TRANSITION DAY ON THURSDAY OVER GA IN ADVANCE
OF THE NEXT STORM SYSTEM IN THE CENTRAL U.S. A SOUTHWEST FLOW
AT THE SURFACE AND ALOFT WILL MAXIMIZE THE DIURNAL HEATING ON
THURSDAY. THIS WILL HELP CREATE A MODERATELY UNSTABLE ENVIRONMENT
OVER NORTH GA WITH ISOLATED TSTORMS IN THE AFTERNOON AS A WEAK UPPER
LEVEL DISTURBANCE PASSES OVER THE AREA. THE UNSTABLE AIRMASS WILL
BE ENHANCED WITH GULF MOISTURE AS A COLD FRONT APPROACHES GA
THURSDAY NIGHT. SCATTERED TSTMS IN THE EVENING WILL INCREASE TO
NUMEROUS AFTER MIDNIGHT.

A BLEND OF MET/MAV MOS GUIDANCE WAS USED FOR MIN/MAX TEMPS AND POPS
THROUGH THURSDAY. EXPANDED THE AREAL COVERAGE OF LIKELY POPS OVER
NORTH GA THURSDAY NIGHT DUE TO GREATER CONFIDENCE OF MEASURABLE
RAIN.

16

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

NO CHANGES WERE MADE TO THE EXTENDED FORECAST. AT THIS TIME IT
APPEARS THAT A SPRING LIKE WEATHER PATTERN WILL AFFECT THE AREA ON
FRIDAY. AT THIS POINT LOW LEVEL SHEAR IS LIMITED AND DEEP LAYER
SHEAR IS MEDIOCRE AT BEST...AOA 40 KNOTS. THE DEEP LAYER SHEAR
ALONG WITH MODERATE INSTABILITY...A LOW LEVEL JET...A COLD FRONT
AND DIVERGENCE ALOFT WILL LEAD TO ORGANIZED THUNDERSTORMS. SOME OF
WHICH COULD BE SEVERE. AT THIS TIME IT APPEARS THE DOMINATE THREAT
FROM ANY STORMS WOULD BE WIND AND HAIL. THESE RISKS MAY CHANGE AS
THE FORECAST IS REFINED AT A LATER TIME. PREVIOUS DISCUSSION IS BELOW.

ARG

&&

.PREV DISCUSSION... /ISSUED 135 PM EDT WED MAY 30 2012/

LONG TERM /FRIDAY THROUGH TUESDAY/...
/ISSUED AT 408 AM EDT WED
MAY 30 2012/ MAIN FORECAST CONCERN IS COLD FRONTAL PASSAGE AND
ASSOCIATED THUNDERSTORM POTENTIAL ON FRIDAY. A POTENT UPPER LEVEL
TROUGH WILL BE OVER THE CENTRAL CONUS AND THE CORRESPONDING SFC
LOW WILL TRACK NORTHEASTWARD TOWARD THE GREAT LAKES TO START OUT
THE LONG TERM PERIOD. GUIDANCE IS IN BETTER AGREEMENT WITH TIMING
OF FROPA AS IT LOOKS TO REACH THE NORTHWEST PORTION OF THE
FORECAST AREA NEAR 12-15Z FRIDAY AND EXIT THE SOUTHEAST PORTION
AFTER 06Z SATURDAY. WHILE THE GFS AND ECMWF ARE QUITE SIMILAR WITH
TIMING OF THIS SYSTEM... THE NAM IS A BIT QUICKER. THE COMBINATION
OF 1000-1500 J/KG OF CAPE... A 40KT LOW LEVEL JET... AND DECENT
DIVERGENCE ALOFT WILL ALLOW FOR ORGANIZED CONVECTIVE DEVELOPMENT.
STRONG TO SEVERE ISOLATED STORMS MAY BE POSSIBLE AGAIN ON
FRIDAY... ESPECIALLY DURING THE AFTERNOON HOURS WITH THE GREATER
DAYTIME HEATING. BEHIND THIS FRONT... PREFER THE ECMWF...THAT
SHOWS A QUIETER WEATHER PATTERN OVER THE WEEKEND AND THROUGH EARLY
NEXT WEEK AS HIGH PRESSURE AND A DRIER NW FLOW ALOFT DOMINATES. A
WEAK FRONTAL BOUNDARY SAGS INTO THE STATE ON TUESDAY... WARRANTING
A CHANCE OF POPS MAINLY NORTH.

03

FIRE WEATHER...
A DRY NORTHWEST WIND FLOW WILL ALLOW RH VALUES TO BRIEFLY DIP AT OR
BELOW CRITICALLY LOW VALUES THIS AFTERNOON ACROSS PARTS OF NORTH
GEORGIA. HOWEVER...FUELS ARE WET FROM OVERNIGHT RAINS AND WINDS WILL
BE LESS THAN 15 MPH... SO NO MAJOR CONCERNS AT THIS TIME. WINDS
WILL SWING AROUND MORE SOUTHERLY ON THURSDAY.

AVIATION...
18Z UPDATE...
THE INFLUENCE OF THE PRESSURE GRADIENT FROM T.D. BERYL HAS BEGUN TO
DIMINISH ACROSS GA THIS AFTERNOON...SO HAVE LOWERED THE AVERAGE WIND
SPEED AND GUSTS A COUPLE OF KNOTS. OTHERWISE...WEAK HIGH PRESSURE
WILL BUILD OVER THE FORECAST AREA THIS AFTERNOON AND PREVAIL TONIGHT
WITH VFR CONDITIONS. THESE CONDITIONS WILL CONTINUE INTO THURSDAY.

16

//ATL
18Z UPDATE...
MEDIUM CONFIDENCE ON WIND GUST SPEEDS.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          62  94  66  83 /   0  10  30  60
ATLANTA         67  93  68  80 /   0   5  60  70
BLAIRSVILLE     58  86  63  72 /   5  20  60  70
CARTERSVILLE    57  93  65  78 /   5  20  60  70
COLUMBUS        68  94  68  85 /   0   5  30  60
GAINESVILLE     64  91  67  78 /   5  20  60  70
MACON           62  94  67  87 /   0   5  30  50
ROME            59  93  67  78 /   5  20  70  70
PEACHTREE CITY  57  91  65  81 /   0   5  50  70
VIDALIA         68  93  71  90 /   0   5  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...16
LONG TERM....ARG
AVIATION...16
Hazardous weather outlook, May 30, 11:33 AM EDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1133 AM EDT WED MAY 30 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311545-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1133 AM EDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
SOUTHERN PORTION OF CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE AND LINGERING BOUNDARIES FROM
PREVIOUS STORMS WILL IMPACT SOUTH CENTRAL GEORGIA.

.PRIMARY HAZARDS...
SMALL HAIL...GUSTY WINDS...AND OCCASIONAL LIGHTNING ARE THE
PRIMARY THREATS FROM ANY THUNDERSTORM DEVELOPMENT.

.DISCUSSION...
FORECAST CAPE VALUES OF 1000-1500 J/KG IN COMBINATION WITH A WEAK
UPPER LEVEL DISTURBANCE AND ANY PRE-EXISTING BOUNDARIES FROM
STORMS LATE TUESDAY NIGHT WILL FOCUS ISOLATED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE APPROACH AND PASSAGE OF A COLD FRONT FROM THE NORTHWEST WILL
BRING A MORE SIGNIFICANT CHANCE FOR THUNDERSTORM DEVELOPMENT FROM
THURSDAY THROUGH EARLY SATURDAY MORNING. SOME STORMS MAY BE
SEVERE ON FRIDAY. THERE IS A SLIGHT CHANCE FOR ISOLATED
THUNDERSTORMS IN NORTHERN GEORGIA DURING THE AFTERNOON ON SUNDAY
AND MONDAY. A WEAK FRONTAL BOUNDARY WILL BRING ANOTHER CHANCE FOR
THUNDERSTORMS ON TUESDAY ACROSS NORTHWESTERN GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 30, 6:42 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT WED MAY 30 2012

GAZ083-084-302315-
642 PM EDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TWIGGS AND
WILKINSON COUNTIES UNTIL 715 PM EDT...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JEFFERSONVILLE...MOVING SOUTH AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TWIGGS AND
WILKINSON COUNTIES THROUGH 715 PM EDT. IN ADDITION...OCCASIONAL
LIGHTNING IS EXPECTED. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE RIPLEY...MYRICKS MILL...JEFFERSONVILLE...DISTRICT
PATH...ALLENTOWN AND DANVILLE.

&&

LAT...LON 3281 8345 3286 8325 3262 8314 3251 8337
TIME...MOT...LOC 2242Z 343DEG 20KT 3271 8331

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:03 PM EDTSpecial Weather StatementFFCCatoosa, Dade42 min
May 29, 9:23 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker37 min
May 29, 9:58 PM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Gordon, Murray, Walker, Whitfield62 min
May 29, 10:06 PM EDTSevere Thunderstorm WarningFFCChattooga24 min
May 29, 10:22 PM EDTSevere Thunderstorm WarningFFCFloyd23 min
May 29, 10:43 PM EDTSpecial Weather StatementFFCChattooga, Fannin, Floyd, Gilmer, Gordon, Murray and 3 more47 min
May 29, 10:59 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd31 min
May 29, 11:19 PM EDTSpecial Weather StatementFFCCherokee, Fannin, Gilmer, Pickens, Union41 min
May 29, 11:29 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Paulding46 min
May 29, 11:50 PM EDTSpecial Weather StatementFFCCarroll, Cobb, Douglas, Haralson, Paulding40 min
May 30, 12:02 AM EDTSpecial Weather StatementFFCCherokee, Cobb, Dawson, Forsyth, Lumpkin, Towns and 2 more28 min
May 30, 12:20 AM EDTSpecial Weather StatementFFCClayton, Coweta, DeKalb, Fayette, Forsyth, Fulton and 3 more40 min
May 30, 12:58 AM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette, Heard, Meriwether, Pike and 2 more62 min
May 30, 1:47 AM EDTSpecial Weather StatementFFCHarris, Lamar, Monroe, Muscogee, Talbot, Upson58 min
May 30, 2:17 AM EDTSpecial Weather StatementFFCChattahoochee, Crawford, Macon, Marion, Muscogee, Peach and 5 more43 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.